MAUDE Adverse Event Report: SYMMETRY SURGICAL LLC SYMMETRY ANKENEY; STERNAL RETRACTOR

SYMMETRY SURGICAL LLC SYMMETRY ANKENEY; STERNAL RETRACTOR
Catalog Number 54-0192
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There have been 3 additional complaints recorded for a similar occurrence since 2012 with (b)(4) sold of all lots.The evaluation of the returned product is ongoing.A follow up report will be submitted once we have completed the investigation.
 
Event or Problem Description
During a coronary artery bypass graft, the retractor seized up while inside the patient and would not open or close.The patient's ribs had to be pulled open to get the retractor out.
 
Additional Manufacturer Narrative
Upon reviewing the returned device, the complaint could not be confirmed.The retractor was functioning smoothly with no issues even with pressure added during opening.After reaching out to the customer for additional information, it was determined that the retractor was stuck in the position even after being removed from the patient.With some force the retractor was loosened and after cleaning functioned smoothly again.This could indicate a few possible root causes; the device was not assembled properly after cleaning and therefore, misaligned during use, debris ended up in the track of the device and caused it to seize, or extensive sideways pressure was applied while trying to retract open causing it to seize.Based on the evaluation of the returned device, there were no indications that the issue occurred as a result of a defect in the material or workmanship of the device.This can be seen as the final report.If additional information is obtained that alleges any additional patient involvement or the need for corrective actions, a follow up report will be submitted.

Brand Name
SYMMETRY ANKENEY
Common Device Name
STERNAL RETRACTOR
Manufacturer (Section D)
SYMMETRY SURGICAL LLC
3034 owen drive
antioch TN 37013
MDR Report Key10907009
Report Number3007208013-2020-00035
Device Sequence Number2671716
Product Code GAD
UDI-Device Identifier00887482047552
UDI-Public00887482047552
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54-0192
Device Lot NumberHR190
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer11/03/2020
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1